Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Tucson, AZ

July 18, 2017Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 18, 2017, 1:37 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2017, 1:37 PM MST (20:37 UTC)
Expired
Jul 18, 2017, 4:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
898 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WGUS55 KTWC 182037
FFWTWC
AZC019-182330-
/O.NEW.KTWC.FF.W.0015.170718T2037Z-170718T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
137 PM MST TUE JUL 18 2017

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 430 PM MST

* At 136 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Catalina Mountains. 
  Automated rain gauges indicate 1.25 inches of rain has fallen 
  since 1 pm. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Oro Valley, Tortolita, Catalina, Catalina State Park and Mount
  Lemmon/Summerhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3251 11068 3235 11068 3238 11098 3251 11104

$$

Leins
2 follow-up statements
972 
WGUS75 KTWC 182121
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
221 PM MST TUE JUL 18 2017

AZC019-182330-
/O.CON.KTWC.FF.W.0015.000000T0000Z-170718T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
221 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
NORTHEASTERN PIMA COUNTY...

At 219 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms are still producing heavy rain over the Catalina 
mountains. Automated gauges indicate nearly 2.2 inches of rain 
have fallen since 1 pm. Flash flooding is expected to begin shortly.

Normally dry washes and low water crossings may be inundated in the
following locations...
Oro Valley, Tortolita, Catalina, Catalina State Park and Mount 
Lemmon/Summerhaven. The Canada del Oro Wash will likely begin 
running before 3 pm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3251 11068 3235 11068 3238 11098 3251 11104

$$

Leins
204 
WGUS75 KTWC 182334
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
434 PM MST TUE JUL 18 2017

AZC019-182343-
/O.EXP.KTWC.FF.W.0015.000000T0000Z-170718T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
434 PM MST TUE JUL 18 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY HAS
EXPIRED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3251 11068 3235 11068 3238 11098 3251 11104

$$

Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:55 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 18, 9:55 AM MST, 3 hours 42 minutes before
Area Forecast Discussion...updated
National Weather Service Tucson AZ
955 AM MST Tue Jul 18 2017

...Updated watch/warning/advisory line for issuance of the Flash
Flood Watch from 1 pm MST this afternoon through 2 am MST
Wednesday...

.SYNOPSIS...Conditions will remain favorable for widespread showers
and thunderstorms into Wednesday. Some drying may then reduce
thunderstorm coverage west of Tucson Thursday into Friday, but
locales east of Tucson will remain active. Widespread showers and
thunderstorms should return by early next week. Expect below normal
daytime temperatures for much of the area into early next week.

&&

.DISCUSSION...The 15Z visible satellite imagery shows considerable
cloudiness west of a Casa Grande to Tucson to Nogales line, with
relatively clear skies over much of the eastern portion of the
forecast area, except along the Mogollon Rim/White Mountains. Water
vapor imagery indicates a weak disturbance pushing west across
central/western New Mexico attm. The KTWC 170718/12Z sounding came
in a with a very juicy 1.86 PWAT value which is near record levels.
The morning sounding also indicates a very unstable atmosphere with
unmodified CAPE of ~1500J/kg and LI's of -4. Surface dewpoint
readings were in the mid to upper 60s. Still a few weak echos noted
on the KEMX radar over portions of far western Pima county in the
Ajo vicinity.

The GFS/ECMWF model runs/guidance values, along with the AZ WRF-NAM
model all depict a rather active day, with the first cells over the
higher terrain and along the Rim around 19Z. Numerous to widespread
convection is then expected during the afternoon/evening hours
before winding down from east to west late tonight. Given the
disturbance moving in from the east, high PW values, unstable
atmosphere and clear skies over eastern portions of the CWA, feel
model runs have a very good handle on weather scenario today.
Therefore, have bumped up pops rather significantly (10-20 percent)
across the eastern two-thirds of the forecast area this afternoon
and western two-thirds of CWA this evening (except far western Pima
county). Tucson metro area now sits with a solid 60 pop this
afternoon/evening, with higher values for the surrounding mountains.
The main threat from the storms today will be very heavy rainfall
potential/flash flooding, although will also have a wet microburst
potential as well. The storms will move to the west at 10-15 mph
today.

Updated grid/text package with higher pops out shortly.

&&

.AVIATION...Valid thru 19/12Z.
Scattered -TSRA/-SHRA developing KTUS vicinity east and south late
this morning, then scattered to numerous TSRA/SHRA this afternoon
into this evening. Expect -TSRA/-SHRA mainly west of KTUS late
tonight into early Wednesday morning. Otherwise, VFR conditions with
cloud decks generally 5k-10k ft AGL, and surface wind variable in
direction mainly less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Expect fairly widespread coverage of showers and
thunderstorm into Wednesday. Isolated to scattered mainly afternoon
and evening thunderstorms will then prevail Thursday into Friday. A
favorable pattern for more widespread coverage of showers and
thunderstorms is expected to return by early next week. Otherwise,
20-foot winds will mainly remain below 15 mph with below normal high
temperatures continuing into this weekend.

&&

.PREV DISCUSSION...IR satellite imagery depicted warming cloud tops
associated with a decaying MCS over south-central Arizona and over
portions of this forecast west-to-northwest of Tucson at this time.
Isolated showers and thunderstorms were moving westward across
western Pima County. Otherwise, mostly clear skies were noted east
of Tucson with mostly cloudy to cloudy skies elsewhere. Based on
satellite/radar trends as well as various high resolution models,
expect these showers/tstms to dissipate or move west of this
forecast area by 7-8 a.m. MST or so.

Several HRRR solutions as well as the 18/06Z Univ of AZ WRF-NAM were
in good agreement with the depiction of showers/tstms to redevelop
later this morning generally from the Tucson metro area eastward to
the New Mexico border. This is a similar scenario that occurred
Monday. At any rate, fairly widespread coverage of showers/tstms
should then prevail this afternoon into this evening.

Although widespread flash flooding is not expected to occur, the
ample available moisture should translate into the potential for at
least locally heavy rainfall. A threat also exists for a few
thunderstorms to produce locally damaging wind gusts. As has been
the case the past few nights, showers/tstms should favor locales
west-to-northwest of Tucson late tonight followed by dissipating
showers/ tstms early Wednesday morning. A similar scenario exists
late Wednesday morning into early Thursday morning.

The 18/00Z GFS/ECMWF/CMC and their respective ensembles continued to
depict a generally easterly mid-level flow regime to prevail
Thursday into Friday. These solutions depict the best coverage of
showers/tstms to generally prevail east-to-south of Tucson with
somewhat limited coverage of showers/tstms across western sections.

Thereafter, a pattern conducive to more widespread coverage of
showers/tstms appears in the offing starting Saturday and continuing
into early next week. The GFS and especially ECMWF depict the
presence of a pronounced inverted upper trough to approach from the
southeast this weekend, then become quasi-stationary over the area
next Monday. Thus, the official forecast continues with scattered to
numerous showers/tstms from Tucson eastward/southward Saturday thru
Monday mainly during the afternoon/evening hours; and, isolated to
scattered showers/tstms west of Tucson. Locally heavy rainfall and
brief damaging wind gusts should also occur.

Below normal daytime temperatures will prevail for much of southeast
Arizona into early next week.

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch in effect from 1 pm MST this afternoon through 2
am MST Wednesday for AZZ501>515.

&&

DISCUSSION...Zell
PREV DISCUSSION...Francis

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 18, 11:38 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1138 AM MST TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      5 WNW TUCSON            32.27N 111.02W
07/17/2017                   PIMA               AZ   TWITTER

            DELAYED REPORT...FLOODING OF CAMINO DE OESTE WASH.
            SILVERBELL RD CLOSED BETWEEN SWEETWATER AND GORET

0345 PM     FLASH FLOOD      6 NW SOUTH TUCSON       32.26N 111.04W
07/17/2017                   PIMA               AZ   TWITTER

            DELAYED REPORT...SWIFT WATER RESCUE WHERE CAMINO DE
            OESTE WASH CROSSES N LLOYD BUSH DR.

&&

EVENT NUMBER TWC1700022
EVENT NUMBER TWC1700023

LEINS
Special weather statement, Jul 18, 11:56 AM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1156 AM MST TUE JUL 18 2017

AZZ508-509-511-181945-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
1156 AM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
1245 PM MST...

At 1155 AM MST, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Safford, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fort Grant and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3278 11000 3259 10979 3242 10994 3266 11025
TIME...MOT...LOC 1855Z 047DEG 9KT 3261 10993

Leins
Special weather statement, Jul 18, 1:21 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
121 PM MST TUE JUL 18 2017

AZZ508-512-182115-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
121 PM MST TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 215 PM MST...

At 120 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Willcox, moving northwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Willcox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3221 10940 3202 10952 3224 11003 3241 10980
TIME...MOT...LOC 2020Z 115DEG 16KT 3216 10964

Leins

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:08 PM MSTAreal Flood AdvisoryTWCPima6 hr
Jul 17, 10:02 PM MSTSpecial Weather StatementTWC43 min
Jul 18, 9:39 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz16 hr
Jul 18, 11:56 AM MSTSpecial Weather StatementTWCGraham49 min
Jul 18, 12:38 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 18, 12:47 PM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Jul 18, 1:21 PM MSTSpecial Weather StatementTWCCochise54 min
Jul 18, 1:24 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 18, 1:40 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 18, 1:53 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 18, 2:51 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 18, 3:46 PM MSTSpecial Weather StatementTWC44 min
Jul 18, 4:01 PM MSTSpecial Weather StatementTWC44 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.